Advances in Decision Sciences

Advances in Decision Sciences / 2007 / Article
Special Issue

Statistics and Applied Probability: A Tribute to Jeffrey J. Hunter

View this Special Issue

Research Article | Open Access

Volume 2007 |Article ID 068280 | https://doi.org/10.1155/2007/68280

Ilze Ziedins, "A Paradox in a Queueing Network with State-Dependent Routing and Loss", Advances in Decision Sciences, vol. 2007, Article ID 068280, 10 pages, 2007. https://doi.org/10.1155/2007/68280

A Paradox in a Queueing Network with State-Dependent Routing and Loss

Academic Editor: Paul Cowpertwait
Received25 May 2007
Accepted08 Aug 2007
Published05 Nov 2007

Abstract

Consider a network of parallel finite tandem queues with two stages, where each arrival attempts to minimize its own cost due to loss. It is known that the user optimal and asymptotic system optimal policies may differ—we give examples showing that they may differ for finite systems and that as the service rate is increased at the second stage the user optimal policy may change in such a way that the total expected cost due to loss increases.

References

  1. D. Braess, “Über ein Paradoxon aus der Verkehrsplanung,” Unternehmensforschung, vol. 12, no. 1, pp. 258–268, 1968. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. D. Braess, A. Nagurney, and T. Wakolbinger, “On a paradox of traffic planning,” Transportation Science, vol. 39, no. 4, pp. 446–450, 2005, English language translation of [1]. View at: Publisher Site | Google Scholar
  3. http://homepage.ruhr-uni-bochum.de/Dietrich.Braess/#paradox.
  4. R. Arnott and K. Small, “The economics of traffic congestion,” American Scientist, vol. 82, no. 5, pp. 446–455, 1994. View at: Google Scholar
  5. A. Downs, “The law of peak-hour expressway congestion,” Traffic Quarterly, vol. 16, no. 3, pp. 393–409, 1962. View at: Google Scholar
  6. R. Steinberg and W. I. Zangwill, “The prevalence of Braess' paradox,” Transportation Science, vol. 17, no. 3, pp. 301–318, 1983. View at: Google Scholar
  7. J. M. Thomson, Great Cities and Their Traffic, Gollancz, London, UK, Peregrine edition, 1977.
  8. J. G. Wardrop, “Some theoretical aspects of road traffic research,” ICE Proceedings, Engineering Divisions, vol. 1, no. 3, pp. 325–362, 1952. View at: Publisher Site | Google Scholar
  9. E. Altman, R. El Azouzi, and V. Abramov, “Non-cooperative routing in loss networks,” Performance Evaluation, vol. 49, no. 1–4, pp. 257–272, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  10. N. G. Bean, F. P. Kelly, and P. G. Taylor, “Braess's paradox in a loss network,” Journal of Applied Probability, vol. 34, no. 1, pp. 155–159, 1997. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. F. P. Kelly, “Network routing,” Philosophical Transactions of the Royal Society of London. Series A, vol. 337, no. 1647, pp. 343–367, 1991. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. A. Orda, R. Rom, and N. Shimkin, “Competitive routing in multiuser communication networks,” IEEE/ACM Transactions on Networking, vol. 1, no. 5, pp. 510–521, 1993. View at: Publisher Site | Google Scholar
  13. T. Roughgarden and É. Tardos, “How bad is selfish routing?” Journal of the ACM, vol. 49, no. 2, pp. 236–259, 2002. View at: Publisher Site | Google Scholar | MathSciNet
  14. S. Spicer and I. Ziedins, “User-optimal state-dependent routeing in parallel tandem queues with loss,” Journal of Applied Probability, vol. 43, no. 1, pp. 274–281, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. R. Sheu and I. Ziedins, “Asymptotically optimal control of parallel tandem queues with loss,” The University of Auckland, preprint, 2007. View at: Google Scholar
  16. B. Calvert, “The Downs-Thomson effect in a Markov process,” Probability in the Engineering and Informational Sciences, vol. 11, no. 3, pp. 327–340, 1997. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  17. B. Calvert, W. Solomon, and I. Ziedins, “Braess's paradox in a queueing network with state-dependent routing,” Journal of Applied Probability, vol. 34, no. 1, pp. 134–154, 1997. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  18. P. J. Hunt and C. N. Laws, “Asymptotically optimal loss network control,” Mathematics of Operations Research, vol. 18, no. 4, pp. 880–900, 1993. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  19. C. N. Laws and Y. C. Teh, “Alternative routeing in fully connected queueing networks,” Advances in Applied Probability, vol. 32, no. 4, pp. 962–982, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2007 Ilze Ziedins. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

120 Views | 385 Downloads | 5 Citations
 PDF Download Citation Citation
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.